Opioid intoxication is a condition caused by use of opioid-based drugs, which include morphine, heroin, oxycodone, and the synthetic opioid narcotics. Prescription opioids are used to treat pain. Intoxication or overdose can lead to a loss of alertness, or unconsciousness.
Intoxication - opioids
In the United States, the most commonly abused opioids are heroin and methadone.
Symptoms depend on how much of the drug is taken.
Symptoms of opioid intoxication can include:
Breathing problems - breathing may stop
Extreme sleepiness or loss of alertness
With repeated use of opioids, fibrotic lung disease may develop as a result of the talc, cornstarch or cellulose which is used to dilute or bind the opioid. The long-term effect may be reduced lung function and shortness of breath
Individuals who inject the drug will often develop abscesses at the injection site. These may be large enough to require incision and drainage, often in the operating room.
Exams and Tests
Testing will depend on the physician’s concern for additional medical problems.
Blood chemistries and liver function tests such as CHEM-20
CBC (complete blood count) measures red and white blood cells, and platelets, which help blood to clot
Toxicology (poison) screening
A chest x-ray may be ordered to look for pneumonia, as well as an EKG (electrocardiogram, or heart tracing) looking for evidence of heart rhythm disturbances or heart attack.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Breathing support, including supplemental oxygen
Tube placed through the mouth into the lungs (endotracheal intubation)
Medicine called naloxone, which helps block the effect of the drug on the central nervous system (such medicine is called a narcotic antagonist)
Since the effect of the narcotic antagonist is short-lived in most cases, the health care team will monitor the patient for 4 to 6 hours in the emergency department, although the optimal observation time after opioid intoxication has not been defined for most opioids. Those with moderate-to-severe intoxications will likely be admitted to the hospital for 24 to 48 hours.
A psychiatric evaluation is needed for all exposures with suicidal intent.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Plasencia AMA, Furbee RB. Opioids. In: Wolfson AB, Hendey GW, Ling LJ, et al, eds. Harwood-Nuss' Clinical Practice of Emergency Medicine. 5th ed. Philadelphia, Pa: Lippincott Williams & Wilkins; 2009:chap 289.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.